Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 37, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 12, 2016, 5:02 PM EDT for 4 counties in Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2016, 5:02 PM EDT (21:02 UTC)
- Expired
- Jul 12, 2016, 5:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Cheboygan County, MI, Montmorency County, MI, Otsego County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 43 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
735 WUUS53 KAPX 122102 SVRAPX MIC031-119-137-141-122130- /O.NEW.KAPX.SV.W.0037.160712T2102Z-160712T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 502 PM EDT TUE JUL 12 2016 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CHEBOYGAN COUNTY IN NORTHERN MICHIGAN... SOUTHWESTERN PRESQUE ISLE COUNTY IN NORTHERN MICHIGAN... NORTHWESTERN MONTMORENCY COUNTY IN NORTHERN MICHIGAN... NORTHEASTERN OTSEGO COUNTY IN NORTHERN MICHIGAN... * UNTIL 530 PM EDT * AT 501 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EASTERN CORWITH TOWNSHIP...OR 15 MILES SOUTHWEST OF ONAWAY...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... ALLIS TOWNSHIP...CANADA CREEK RANCH...EASTERN CORWITH TOWNSHIP... TOMAHAWK CREEK FLOODING...CLEAR LAKE STATE PARK AND SILVER LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4507 8441 4517 8451 4535 8421 4519 8407 TIME...MOT...LOC 2101Z 237DEG 35KT 4516 8439 $$ ADAM
1 follow-up statement
394
WWUS53 KAPX 122116
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
516 PM EDT TUE JUL 12 2016
MIC137-122125-
/O.CAN.KAPX.SV.W.0037.000000T0000Z-160712T2130Z/
OTSEGO MI-
516 PM EDT TUE JUL 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTSEGO COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4510 8433 4518 8437 4520 8437 4520 8438
4523 8440 4535 8421 4519 8407
TIME...MOT...LOC 2115Z 237DEG 35KT 4524 8422
$$
MIC031-119-141-122130-
/O.CON.KAPX.SV.W.0037.000000T0000Z-160712T2130Z/
CHEBOYGAN MI-PRESQUE ISLE MI-MONTMORENCY MI-
516 PM EDT TUE JUL 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN CHEBOYGAN...SOUTHWESTERN PRESQUE ISLE AND
NORTHWESTERN MONTMORENCY COUNTIES...
AT 515 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ALLIS
TOWNSHIP... OR 8 MILES SOUTH OF ONAWAY...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALLIS TOWNSHIP...CANADA CREEK RANCH...TOMAHAWK CREEK FLOODING...CLEAR
LAKE STATE PARK AND SILVER LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4510 8433 4518 8437 4520 8437 4520 8438
4523 8440 4535 8421 4519 8407
TIME...MOT...LOC 2115Z 237DEG 35KT 4524 8422
HAIL...<.75IN
WIND...60MPH
$$
ADAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:19 PM EDT, 43 minutes earlier.
Area forecast discussion, Jul 12, 4:19 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
419 PM EDT TUE JUL 12 2016
.SHORT TERM...(This evening and overnight)
Issued at 419 PM EDT Tue Jul 12 2016
Stacked low pressure remains over Manitoba into western Ontario with
a cold front arcing down into the upper midwest and into the
plains. Very warm and humid conditions are in place across the
Great Lakes with temperatures well into the 80s and dewpoints up
around 70, about as humid as we get up here. SPC mesoanalysis
reveals 1000-1500 MLCAPE values within a narrow corridor running
right up through the CWA. Pre-frontal surface trough/old outflow
from last night's convection has been able to develop and narrow
line of convection now pushing across the CWA.
Tonight: Narrow corridor of showers/storms will march eastward across
the CWA over the next several hours and give most areas an hour or
two of rainfall. While there may be a few more pop-up showers
behind the main line, showers/storms should clear most areas west
of I-75 by 6 PM and areas east of I-75 by 8 PM or 9 PM.
Severe weather potential: Better effective bulk shear values
reside across eastern upper MI into Canada, with weaker shear
heading south where the best instability resides. But given the
decent instability out there and relatively drier forecast
sounding profiles with decent downdraft cape potential, a few
stronger storms may pose a wind threat into the evening.
.LONG TERM...(Wednesday through Tuesday)
Issued at 419 PM EDT Tue Jul 12 2016
(7/13)Wednesday...Main concern is the severe threat in the
afternoon. The models show dry air over the region in the morning.
so have slowed the timing of the thunderstorm development until the
afternoon. Looking at today's convection, Wednesday's looks similar
as far as the thermodynamics. The difference is the wind shear. With
the 500 mb jet over the region, the 500 mb winds vary through the
day between 40 kts and 55 kts. 0-6km bulk shear is around 48Kts
around 21z. Models begin to develop convection between 18z and 21z,
mainly in NE Lower. with some developing back farther west in E
Wisconsin at the same time. The HiRes-NMM is in agreement with the
GFS and ECMWF on this. The NAM shows everything by-passing the
forecast area, until later, when the Wisconsin convection moves
across the lake around 00z. So will trend toward the GFS/ECMWF/NMM
idea as it agrees with the going forecast and the SPC idea. This
lasts into the evening until we lose the peak heating of the day and
the cold front moves through the region. Not to mention we get into
the left rear quad of the jet streak as the 500 mb shortwave trough
begins to push through the forecast area.
(7/14)Thursday...There is a decent dry slot in the morning that
moves through the forecast area, post-frontal. However, by 18z, the
850 mb moisture increases to about 90% as the 850 mb temperatures
fall to around +10c. This looks to set off "self-destruct sunshine"
as the sunshine destabilizes the lower levels, producing Cu, with
limited CAPE (60 j/kg). So rain showers will be possible, especially
with the 500 mb shortwave trough moving through the region during
the day, and through the night.
(7/15)Friday...ECWMF continues rain through the day while the GFS
clears the shortwave by 18z, pushing the rain out of the region by
the afternoon. Not sure on which solution to believe, although the
NAM has most of the area dry. Will keep the slight chance of rain
showers through the region.
JSL
A subtle wave moves through northern Michigan Saturday into Sunday.
Ridging at 500mb will strengthen as a ridge expands out of the
southern plains. Monday night into Tuesday another shortwave pushes
through the ridge into the Great Lakes increasing chances for
precip. The overall pattern points to ridging with weak shortwaves
riding over the top of the ridge. These waves increase our pops for
the region with chances starting Sunday.
Temperatures for the period will slowly trend warmer starting in the
upper 70's for Saturday warming into the mid 80's for Tuesday. Any
chance for precip for this period should be non severe with CAPE
values struggling to get above 500 J/Kg.
AM/BPH
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 141 PM EDT Tue Jul 12 2016
...Largely VFR through the forecast period...
With warm and muggy conditions out there this afternoon, the
threat for showers and thunderstorms will be found across northern
lower Michigan this afternoon into early evening. Any showers/storms
that develop will briefly produce MVFR conditions at any one
location. Otherwise, overall VFR conditions will hold through the
afternoon. Have not put any specific shra/tsra timing in any of
the terminal sites, but be prepared for forecast amendments
if/when showers/storms do develop.
Quiet night tonight (after any daytime convection) with continuing
VFR conditions.
Wednesday, warm and humid conditions once again and there will be
another risk for showers/storms in the afternoon. Otherwise,
remaining VFR.
Winds will be gusty from the S/SW this afternoon, diminishing to
under 10 knots this evening and overnight.
&&
.MARINE...
Issued at 419 PM EDT Tue Jul 12 2016
Gustier south to southwest winds will persist into the evening
hours leading to small craft advisory headlines on some nearshore
areas into the evening. Winds will subside tonight and headlines
should be allowed to expire. Gusty winds again on Wednesday and
SCA headlines will likely be needed once again.
&&
.APX Watches/Warnings/Advisories...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ020-
025-031.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ341-342-
344>346.
LS...NONE.
&&
SHORT TERM...Adam
LONG TERM...JSL/Mayhew/BPH
AVIATION...Adam
MARINE...AdamHazardous weather outlook, Jul 12, 4:36 PM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 436 PM EDT TUE JUL 12 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-131000- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 436 PM EDT TUE JUL 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. A LINE OF THUNDERSTORMS WILL MOVE EASTWARD ACROSS NORTHERN LOWER MICHIGAN THROUGH 8 PM. A FEW STRONGER STORMS ARE POSSIBLE WITH WIND GUSTS TO 50 MPH THE MAIN THREAT. THERE IS A HIGH SWIM RISK ALONG THE NORTHERN LAKE MICHIGAN SHORELINE FROM LEELANAU COUNTY TO MANISTEE COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT... WITH A CHANCE FOR SEVERE STORMS DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
In the hours before
Special weather statement, Jul 12, 3:36 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 336 PM EDT TUE JUL 12 2016 MIZ016>019-021>023-026>029-032>034-122045- EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-WEXFORD-MISSAUKEE- ROSCOMMON- INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY... CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...TRAVERSE CITY... KALKASKA...GRAYLING...MIO...CADILLAC...LAKE CITY...HOUGHTON LAKE 336 PM EDT TUE JUL 12 2016 ...LINE OF STORMS WITH GUSTY WINDS... A LINE OF STORMS FROM CADILLAC TO ELK RAPIDS AND INTO CHEBOYGAN WILL SLIDE EAST AT 15 MPH AND IMPACT THE REGION THROUGH 6PM. THESE STORMS WILL HAVE THE CAPABILITY OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 40 MPH AND FREQUENT LIGHTNING. SMD
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:39 AM EDT | Beach Hazards Statement | APX | Benzie, Leelanau, Manistee | 16 hr |
| Jul 12, 3:47 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Kalkaska | 41 min |
| Jul 12, 3:52 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska, Missaukee | 38 min |
| Jul 12, 3:58 PM EDT | Special Marine Warning | APX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.